Minnesota, 2009

Flash Flood and Hail in Minnesota, July 14, 2009

July 14, 2009 · NWS FGF · 13 events in 5 counties and zones

A strong low pressure system pushed across south central Canada on Tuesday (July 14th), and its trough of low pressure developed strong thunderstorms over the southern Red River Valley and West Central Minnesota. Heavy rains from a large cluster of storms caused some flooding across the southern Valley and parts of West Central Minnesota, including Wadena County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$7,000
Crop damage
$10,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong low pressure system pushed across south central Canada on Tuesday (July 14th), and its trough of low pressure developed strong thunderstorms over the southern Red River Valley and West Central Minnesota. Heavy rains from a large cluster of storms caused some flooding across the southern Valley and parts of West Central Minnesota, including Wadena County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 8:41 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 8:41 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
941 AM CDT TUE JUL 14 2009

.DISCUSSION...
THE MAIN CHALLENGE TODAY WILL BE THE THREAT FOR SEVERE CONVECTION.
A VIGOROUS SHORTWAVE AND COOLING ALOFT WILL OVERSPREAD THE RED
RIVER VALLEY THIS AFTERNOON/EVENING. THIS WILL COMBINE WITH
MLCAPES TO AROUND 1500-2000 J/KG IN THE SOUTHEAST. IF ENOUGH SFC
HEATING CAN OCCUR...THEN SEVERE CONVECTION WILL LIKELY DEVELOP
BETWEEN 2 AND 4PM ALONG THE SFC COLD FRONT THIS AFTERNOON. SHEAR
WILL BE SUFFICIENT FOR SOME SUPERCELLS...AND IF CONVECTIVE TEMPS
IN THE UPPER 70S CAN BE REACHED THEN A FEW TORNADOES CAN/T BE
RULED OUT GIVEN LOW LCL/S AND STRONG 0-1KM SHEAR VALUES.
THEREFORE...WILL MENTION SOME SEVERE IN THE GRIDS IN THE SOUTH AND
EAST THIS AFTERNOON WHERE THE GREATEST THREAT WILL BE. CAN/T RULE
OUT THE THREAT ANYWHERE...BUT THE BEST SFC MOISTURE WITH DEWPOINTS
NEAR 70 WOULD BE IN THE SOUTHEAST. OTHER THAN THAT...FEW CHANGES
NEEDED TO THIS MORNINGS UPDATE.

&&

.AVIATION...
TOUGH TIMING FOR CONVECTION. ATTM WOULD APPEAR BEST THREAT IN THE
EARLY AFTN DVL AND MID TO LATE AFTN GFK-TVF-FAR AND EARLY EVE AT
KBJI. COULD HAVE SOME SCAT ACTIVITY BEFORE THE MAIN EVENT. OVERALL
WOULD APPEAR CLOUDS SHOULD BE AT THE VFR LEVEL WITH SOME SCT MVFR
CIGS NR STORMS.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT TUE JUL 14 2009/

SHORT TERM...
QUESTION OF THE DAY...WILL IT EVER RAIN FROM THIS SYSTEM IN OUR
FORECAST AREA. PREVIOUS MODEL RUNS HAVE DONE A POOR JOB WITH PCPN
AREAS AND AMOUNTS WHICH IS TO BE EXPECTED IN A HIGHLY CONVECTIVE
ENVIRONMENT. OTHERWISE 00Z GFS FINALLY WENT AROUND TO THE OTHER
MODEL SOLNS WHICH PLACES THE MAIN SFC LOW EMPHASIS TO NORTH OF THE
BORDER INTO SOUTHERN CANADA THIS AFTN.

SO FAR...CONVECTIVE COMPLEX FORMED IN NE WY/SE MT/NW SD MOVING
EAST AND SLOWLY WEAKENING A BIT BUT GENERATING QUITE A BIT OF RAIN
OVER NE SD. SOME RAIN BRUSHING ND/SD BORDER AND INTO GRANT COUNTY
AND MAYBE THE FERGUS FALLS AREA EARLY THIS MORNING.
OTHERWISE...EARLIER THERE WERE SOME MID LEVEL SHOWERS OVER NW MN
AND NE ND ASSOC WITH MID LEVEL MOISTURE ADVECTION BUT THOSE HAVE
SINCE MOVED OUT OR DISSIPATED. SFC MAP AT 08Z SHOWS MAIN SFC LOW
WEST OF REGINA SASK WITH A COLD FRONT THRU ERN MT JUST WEST OF THE
ND BORDER. A SECOND LOW WAS WEST OF MOBRIDGE...BUT MSAS PRESSURE
FALLS SHOW MAIN FALLS NEAR ESTEVAN SASK SO EXPECT THE MOBRIDGE LOW
TO SLOWLY FILL WITH ENERGY BEING TRANSFERRED TO THE SASK LOW. THIS
SFC LOW PROGGED TO MOVE ENE TO NEAR WINNIPEG BY LATE THIS AFTN
WITH COLD FRONT ENTERING ERN ND (DVL REGION) NR 18Z AND THEN ENTER
THE RED RIVER VALLEY 21Z TIME FRAME AND THEN PUSH JUST EAST OF THE
VALLEY INTO MN BY 00Z. DOESNT LOOK LIKE TOO MUCH TO OCCUR THIS
MORNING SO TEMPERED POPS.

MAIN FOCUS NOW LOOKS LIKE THIS AFTN. CAN ENOUGH INSTABILITY GET
GENERATED TO ALLOW STORMS TO FORM ALONG COLD FRONT IN ERN ND.
THINK THERE WILL BE A PERIOD WHEN TSTMS CAN FORM ALONG THE FRONT
AND POSSIBLY GET SVR (ESP SRN VALLEY AND WCNTRL MN). THIS WILL
OCCUR AS SFC LOW MOVES TOWARD WINNIPEG THIS AFTN AND SFC WINDS
TURN MORE SOUTHERLY DRAWING UP THE 65 DEW PTS TO OUR SOUTH INTO
THE VALLEY. THAT COMBINED WITH DRIER TO MOVE INTO SE ND ON
SOUTHEAST SIDE OF UPR LOW THIS AFTN WHICH WILL HELP RAISE TEMPS TO
NEAR 80 SHOULD GENERATE SFC BASED CAPES OF NR 3000 J/KG IN A
NARROWLY FOCUSED CORRIDOR RIGHT ALONG FRONT. BEST HEATING AND
RICHER MOISTURE TO THE SOUTH OF AREA SO SPC HAS HIGHEST SVR
THREATS SW MN INTO WRN IA. OVERALL NOT QUITE THE WIDESPREAD HVY
RAIN EVENT THAT IT LOOKED LIKE A FEW DAYS AGO BUT STRONG ENOUGH OF
A SYSTEM TO GIVE EVERYONE SOME RAINFALL...THOUGH AMOUNTS NOW LOOK
UNDER AN INCH EXCEPT PSBLY IN VERY ISOLD PLACES.

DRY SLOT TO MOVE IN BEHIND THE FRONT THIS EVE BUT DID MAINTAIN LOW
THREAT FOR PCPN OVERNIGHT FOR MOST AREAS AS WRAPAROUND MOISTURE TO
SWING BACK SOUTH INTO NE ND. COORD WITH BIS AND INCLUDED LOW POP
FOR ISOLD SHRA/TSRA WED AFTN-EVE AS 500 MB COLD POOL DROPS INTO
NRN ND IN THE LATE AFTN/EVE.

MODELS NOW HAVE A VORT ROTATING ON THE BACKSIDE OF UPR LOW INTO NE
MN THURSDAY WITH A GOOD COOL DOWN AT SFC-850 MB LAYERS ALONG WITH
LIKELY STRATOCU CLOUDS. DID LOWER HIGHS THURSDAY TO MOSTLY LOW-MID
60S ALL BUT FAR SOUTH AND WEST AND INCREASED CLOUD COVER. CLOUDS
MAY LINGER INTO FRIDAY ESP NRN MN.

LONG TERM...
LOWERED HIGHS A BIT FOR FRIDAY...THEN KEPT PREV FCST OF DRY WX
THIS WEEKEND WITH A WARM-UP BACK TO NEAR NORMAL TEMP LEVELS AS A
SHORT WAVE RIDGE MOVES INTO THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jul 14, 11:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 PM CDT TUE JUL 14 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1245 PM CDT TUE JUL 14 2009

...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
THE AREA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO ADVECT NORTHWARD INTO EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY OVER THE ENTIRE
AREA. BUT AS A COLD FRONT APPROACHES FROM THE WEST A LINE OF
THUNDERSTORMS MAY DEVELOP IN THE DEVILS LAKE TO JAMESTOWN AREA
EARLY THIS AFTERNOON AND THEN MOVE INTO THE RED RIVER VALLEY LATE
THIS AFTERNOON AND INTO MINNESOTA EARLY THIS EVENING. A FEW OF
THESES STORMS MAY BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND
DAMAGING WINDS THE MAIN THREAT...WITH A SMALL CHANCE FOR TORNADOES
IN EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA ALONG
AND SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

DTR/DK

In the hours before

Special weather statement, Jul 14, 9:57 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 AM CDT TUE JUL 14 2009

MNZ029-NDZ052-053-141630-
WILKIN MN-RICHLAND ND-SARGENT ND-
1057 AM CDT TUE JUL 14 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN COUNTY IN WEST
CENTRAL MINNESOTA AND SOUTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH
DAKOTA AND SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

UNTIL 1130 AM CDT

AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 8 MILES NORTH OF NEW EFFINGTON...OR 28 MILES SOUTHWEST OF
WAHPETON...MOVING TO THE NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE ABOUT...
7 MILES SOUTHEAST OF STILES AT 1105 AM CDT...HANKINSON AT 1110 AM
CDT...SONORA AT 1115 AM CDT...GREAT BEND AT 1120 AM CDT...

INTERSTATE 29 BETWEEN MILE MARKER 7 AROUND 1110 AM CDT...AND MILE
MARKER 17 AROUND 1120 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4634 9717 4616 9656 4596 9657 4595 9730
TIME...MOT...LOC 1557Z 214DEG 34KT 4597 9697

G2
Special weather statement, Jul 14, 11:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 PM CDT TUE JUL 14 2009

MNZ029>031-040-NDZ053-141745-
WILKIN MN-GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-RICHLAND ND-
1200 PM CDT TUE JUL 14 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL COUNTY IN
WEST CENTRAL MINNESOTA AND NORTHWESTERN GRANT COUNTY IN WEST CENTRAL
MINNESOTA AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA AND
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

UNTIL 1245 PM CDT

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF TRAINING THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
HALF AN INCH AND HEAVY RAINFALL OF UP TO ONE AND HALF INCH PER HOUR.
THE LEAD STORM WAS LOCATED 5 MILES SOUTH OF FOXHOME...OR 13 MILES
SOUTHWEST OF FERGUS FALLS...MOVING TO THE NORTHEAST AT 35 MPH. THE
RAINFALL MAY RESULT IN THE PONDING OF WATER IN LOW LYING AREAS.

THE THUNDERSTORM WILL BE NEAR...
ELIZABETH AT 1215 PM CDT...7 MILES SOUTHEAST OF ERHARD AT 1225 PM
CDT...EDWARDS AT 1230 PM CDT...MAPLEWOOD STATE PARK AT 1235 PM CDT...

INTERSTATE 94 BETWEEN MILE MARKER 55 AROUND 1210 PM CDT...AND MILE
MARKER 49 AROUND 1215 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4649 9673 4663 9617 4643 9572 4586 9603
      4588 9625 4603 9626 4603 9659 4596 9659
      4595 9723 4633 9695
TIME...MOT...LOC 1657Z 228DEG 34KT 4622 9630

G2

The radar

The Fargo/Grand Forks radar (KMVX), 186 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Otter Tail

When
July 14, 12:00 PM CST to 4:00 PM CST
Where
Otter Tail County, 0.48 mi E of New York Mills
Reported by
COOP Observer
Coordinates
46.520, -95.370

Approximately 3.47 inches of rain fell in three separate events between noon and 4 pm CST.

Heavy Rain, Wadena

When
July 14, 12:00 PM CST to 4:00 PM CST
Where
Wadena County, 0.69 mi S of Wadena
Reported by
Trained Spotter
Coordinates
46.440, -95.130

Approximately 3.65 inches of rain fell between noon and 4 pm CST.

Heavy Rain, Wadena

When
July 14, 12:00 PM CST to 4:00 PM CST
Where
Wadena County, 0.47 mi E of Sebeka
Reported by
COOP Observer
Coordinates
46.630, -95.090

Approximately 2.32 inches of rain fell between noon and 4 pm CST.

Heavy Rain, Wilkin

When
July 14, 12:00 PM CST to 4:00 PM CST
Where
Wilkin County, Breckenridge
Reported by
Newspaper
Coordinates
46.270, -96.580

Quite a bit of rain fell across the Breckenridge area. Approximately 3.05 inches of rain was measured at the Breckenridge water plant. This caused ponding of water in low spots at the Wilkin County Fair.

Heavy Rain, Otter Tail

When
July 14, 12:26 PM CST to 3:26 PM CST
Where
Otter Tail County, Fergus Falls
Reported by
COOP Observer
Coordinates
46.280, -96.070

Roughly 3.20 inches of rain fell in a 3 hour time period.

Heavy Rain, Otter Tail

When
July 14, 12:58 PM CST to 3:58 PM CST
Where
Otter Tail County, 0.48 mi W of Ottertail
Reported by
COOP Observer
Coordinates
46.430, -95.560

Roughly 3.50 inches of rain fell in a 3 hour period.

Thunderstorm Wind, Wadena

When
July 14, 2:45 PM CST
Where
Wadena County, 0.84 mi SE of Aldrich
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.370, -94.920

Several large 6 to 8 inch diameter tree limbs were broken down. The high wind was followed by a minute or two of pea to dime sized hail.

Hail, Wadena

When
July 14, 2:45 PM CST to 2:47 PM CST
Where
Wadena County, 0.84 mi SE of Aldrich
Measured
0.75 in hail
Reported by
Public
Coordinates
46.370, -94.920

Pea to dime sized hail fell for one to two minutes.

Thunderstorm Wind, Beltrami

When
July 14, 3:32 PM CST
Where
Beltrami County, 2.79 mi W of Blackduck
Measured
43 kt (49 mph) estimated gust
Deaths
0 direct, 2 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.730, -94.610

A boat with four occupants aboard overturned on Blackduck Lake, due to a combination of factors. The lake was rough at the time, but weather was not the main issue. However, thunderstorm winds did hamper rescue efforts following the accident. Two of the occupants were rescued but two others drowned.

Hail, Grant

When
July 14, 4:00 PM CST
Where
Grant County, 0.96 mi E of Barrett
Measured
0.88 in hail
Reported by
Public
Coordinates
45.920, -95.880

Hail, Grant

When
July 14, 4:00 PM CST to 4:10 PM CST
Where
Grant County, 2.13 mi SSE of Erdahl
Measured
0.88 in hail
Reported by
Public
Coordinates
45.950, -95.820

Nickel sized hail fell for ten minutes.

Hail, Grant

When
July 14, 4:05 PM CST
Where
Grant County, 3.49 mi S of Erdahl
Measured
1 in hail
Reported by
Public
Coordinates
45.930, -95.820

Flash Flood, Wadena

When
July 14, 5:00 PM CST to 7:00 PM CST
Where
Wadena County, 1.46 mi NNE of Staples to 3.61 mi N of Staples
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.370, -94.770

Flooding occurred to several fields, yards, and access roads across fields in extreme southeastern Thomastown township, north of the community of Staples.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Beltrami2009-07-1433MaleBoatingIndirect
Thunderstorm Wind, Beltrami2009-07-1426MaleBoatingIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173140, 173141, 173142, 179974, 173138, 173139, 173134, 173137, 173144, 171734, 171735, 171729, 173136.